Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 154, NWS San Angelo, TX

August 11, 2011Callahan County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Aug 11, 2011, 3:46 PM CDT for Callahan County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2011, 3:46 PM CDT (20:46 UTC)
Expired
Aug 11, 2011, 4:30 PM CDT
In force
44 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Callahan County, TX

The radar

The Dyess AFB radar (KDYX), 29 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.8 hours before the alert went out and 354 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:46 PM CDT, 0 minutes earlier.

Area forecast discussion, Aug 11, 3:46 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
346 PM CDT THU AUG 11 2011

.SHORT TERM...
SCATTERED TSTMS ARE DEVELOPING ALONG SURFACE BOUNDARY ALONG THE I-20
CORRIDOR FROM ABILENE ON EAST. THE BOUNDARY IS SLOWING ITS PROGRESS
SOUTH AND EXTENDING NORTHWEST TO HAMLIN. THE 20Z SEVERE WX COMPOSITE
CHART INDICATES THE BEST SBCAPE ALONG A JUNCTION TO LAMPASAS LINE.
ISOLATED SHOWERS ARE DEVELOPING IN THIS AREA. LOOKS LIKE THE
BOUNDARY OVER THE BIG COUNTRY WILL BE THE BEST CHANCE FOR STORMS FOR
THE NEXT FEW HOURS...WITH OTHER ISOLATED STORMS POSSIBLE OVER THE
NORTHWEST HILL COUNTRY. ISOLATED TO WIDELY SCATTERED STORMS SHOULD
MOSTLY DISSIPATED AFTER MIDNIGHT. HOWEVER...A SMALL MCS MAY ORGANIZE
ACROSS THE TEXAS SOUTH PLAINS AND MOVE EAST-SOUTHEAST ACROSS THE BIG
COUNTRY LATER TONIGHT. WILL GO WITH SLGT CHC POPS FOR TONIGHT.
ISOLATED STORMS WILL BE POSSIBLE FRIDAY AFTERNOON DUE TO SOME
INSTABILITY AND WEAK UPPER LEVEL FLOW. TEMPERATURES WILL BE A FEW
DEGREES COOLER.

21

.LONG TERM...
A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS FOLLOWED BY MORE HOT
AND DRY WEATHER ARE THE HIGHLIGHTS IN THE EXTENDED FORECAST. AS AN
UPPER LEVEL SHORTWAVE TROUGH SWINGS ACROSS THE NORTHERN PLAINS AND
GREAT LAKES REGION FRIDAY AFTERNOON AND EVENING...A COLD FRONT WILL
MOVE INTO NORTH TEXAS. 12Z GFS DEVELOPS CONVECTION ACROSS THE TEXAS
PANHANDLE AND OKLAHOMA FRIDAY EVENING...THEN DROPS IT SOUTH INTO
PARTS OF WEST CENTRAL TEXAS OVERNIGHT. AT THIS TIME...WOULD LIKE TO
SEE MORE CONSISTENCY WITH THIS SOLUTION...SO HAVE LEFT POPS BELOW 15
PE RECENT. FUTURE SHIFTS MAY NEED TO INCREASE POPS IF THIS WETTER
SOLUTION CONTINUES TO BE ADVERTISED BY THE MODELS. BY SUNDAY...UPPER
LEVEL HIGH BEGINS TO BUILD BACK INTO TEXAS...WITH A RETURN TO ABOVE
NORMAL TEMPERATURE AND BELOW NORMAL RAINFALL...SUNDAY THROUGH THE END
OF NEXT WEEK.

DANIELS

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 78 100  78 101  78 /  20  20  20  10  10
SAN ANGELO 	 76 101  78 101  76 /  20  20  20  10  10
JUNCTION 	 76 100  75  99  75 /  20  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...HASKELL...
JONES...KIMBLE...MASON...MCCULLOCH...MENARD...RUNNELS...SAN
SABA...SHACKELFORD...TAYLOR...THROCKMORTON...TOM GREEN.

&&
Hazardous weather outlook, Aug 11, 2:01 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
201 PM CDT THU AUG 11 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-121915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
201 PM CDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS HEAT INDEX VALUES WILL AGAIN BE POSSIBLE THIS
AFTERNOON...AS VERY HOT TEMPERATURES COMBINE WITH MOISTURE FROM
THE GULF OF MEXICO. A HEAT ADVISORY REMAINS IN EFFECT.

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
CONTINUE OVERNIGHT. ALTHOUGH THESE STORMS WILL NOT LIKELY REACH
SEVERE LEVELS...DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY
WINDS...AND MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE AREA
FRIDAY AND FRIDAY NIGHT. AFTER A BRIEF RESPITE FROM THE HEAT...A
RETURN TO THE EXTREMELY HOT CONDITIONS WILL RETURN NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 11, 2:21 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
221 PM CDT THU AUG 11 2011

TXZ114-112015-
SHACKELFORD TX-
221 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT FOR
SHACKELFORD COUNTY...

AT 219 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES SOUTH OF FORT GRIFFIN...OR
ABOUT 10 MILES NORTHEAST OF ALBANY...MOVING SOUTH AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE BY 230 PM CDT
  ALBANY AND IBEX BY 250 PM CDT
  MORAN BY 315 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Aug 11, 3:21 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
321 PM CDT THU AUG 11 2011

TXZ114-127-128-112100-
SHACKELFORD TX-TAYLOR TX-CALLAHAN TX-
321 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR
SHACKELFORD...TAYLOR AND CALLAHAN COUNTIES...

AT 317 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES NORTH OF CLYDE...OR ABOUT 11
MILES NORTHWEST OF BAIRD. ANOTHER STRONG THUNDERSTORM WAS LOCATED
JUST SOUTH OF ABILENE. THE STORMS WERE MOVING SOUTH AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:13 PM CDTSevere Thunderstorm WarningSJTSutton47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.